FIXED eruptions due to sulfanilamide1 and sulfathiazole2 have been reported but appear to be a relatively rare toxic manifestation of the sulfonamide drugs. Like those observed commonly with phenolphthalein,3 antipyrine and the arsphenamines,4 the reported cases consisted principally of brownish to black macules of the skin surface, which became inflamed when the causative drug was administered.
The purpose of this paper is to report a case of fixed eruption due to sulfathiazole, distinguished by the peculiar distribution of the lesions.
REPORT OF A CASE
History.—A Negro, aged 29, was admitted to the hospital on April 14, 1945, complaining of painful raw areas of the lower lip, the mouth and the glans penis. The lesions were approximately two days old and had appeared within forty-eight hours after the ingestion of 4 Gm. of sulfathiazole as a venereal prophylactic.
The patient first began using
LEIFER W. FIXED SULFATHIAZOLE ERUPTION OF UNUSUAL DISTRIBUTION. Arch Derm Syphilol. 1946;53(2):125–127. doi:10.1001/archderm.1946.01510310049007
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: